A case of fetal anticonvulsant syndrome with severe bilateral upper limb defect

J Matern Fetal Neonatal Med. 2006 Feb;19(2):115-7. doi: 10.1080/14767050500420665.

Abstract

Women with epilepsy have a higher risk of having dysmorphic child. We report on a child exposed prenatally to valproate and carbamazepine presenting with severe bilateral upper limb defect and phenotypic features of fetal valproate syndrome. Anticonvulsant drugs can cause severe birth defects, especially when used in combination.

Publication types

  • Case Reports

MeSH terms

  • Abnormalities, Drug-Induced / etiology*
  • Adult
  • Anticonvulsants / adverse effects*
  • Carbamazepine / adverse effects*
  • Epilepsy / drug therapy
  • Female
  • Fetal Diseases / chemically induced*
  • Humans
  • Infant, Newborn
  • Limb Deformities, Congenital / chemically induced*
  • Pregnancy
  • Valproic Acid / adverse effects*

Substances

  • Anticonvulsants
  • Carbamazepine
  • Valproic Acid